Case Study Shows Desensitisation May Solve Allergic Reaction to Human Insulin

1948

By: dhtest

A recent report published in the January/February issue of Practical Diabetes studied possible causes and responses to allergic reactions to human insulin.

The study was conducted in a U.K. hospital in response to a type 1s’ extreme allergic reaction to injections of human insulin. The subject, a 36-year-old man, developed itching, swelling and inflammation at his injection site. Between 15 and 20 minutes after injection, his symptoms would spread to more general reactions such as nasal irritation and swelling of the tongue and lips, then recede until the next injection.

Skin tests showed the man’s reactions were to the insulin molecule itself, prompting doctors to begin desensitisation.

Desensitisation, which involves administering half-hourly injections of decreasingly diluted versions of their recommended insulin dosage, had to be carried out in a hospital setting. After two days of this treatment, the patient tolerated his insulin with only minor allergic reactions that were controlled with oral antihistamines.

In examining this case and other related reports, the study’s authors conclude that in as many as half of negative insulin reactions, patients have a previous history of other drug and food allergies. The researchers also state that most allergic reactions are due to antibodies directed at the insulin molecule.

Desensitisation remains the preferred treatment for people with allergic reactions to insulin, although reactions to human insulin are so rare that no final conclusion on treatment can be drawn.

Comments

comments

Diabetes Health Medical Disclaimer
The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.